Iowa, 2011

Funnel Clouds in Iowa, July 7, 2011

July 7, 2011 · NWS DMX · 6 events in 3 counties and zones

Isolated thunderstorms developed over north central Iowa on the ring of outflow from thunderstorms that occurred earlier to the south. Considerable low level instability was present and there were numerous reports of funnel clouds in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Isolated thunderstorms developed over north central Iowa on the ring of outflow from thunderstorms that occurred earlier to the south. Considerable low level instability was present and there were numerous reports of funnel clouds in the area. None of the funnel clouds became tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 2:30 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU JUL 7 2011

.SHORT TERM /TONIGHT/...
AIRMASS CONTINUES UNSTABLE AND DRIVEN BY UNORGANIZED MESOSCALE
PROCESSES. WITH DAYTIME HEATING LESSENING...ACTIVITY SHOULD BE
LIMITED TO THE NEXT FEW HOURS. WITH LIGHT WINDS AND HIGH BOUNDARY
LAYER RH IN PLACE...FOG WILL DEFINITELY DEVELOP LATE TONIGHT. WITH
LACK OF SHORTWAVE AND PERSISTENT CLOUDS EXPECTED...AS WAS THE CASE
LAST NIGHT...PATCHY DENSE FOG WILL BE POSSIBLE. LOWS WILL REMAIN
MILD ACROSS THE REGION WITH LOWS IN THE LOWER TO MID 60S.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
FIRST ISSUE WILL BE WITH THE WAA AND TIMING OF THE TSRA OVER THE
NEXT FEW DAYS.  ATTM IT LOOKS LIKE DRY WEATHER WILL HOLD THROUGH SAT
WITH ONLY A FEW TSRA MOVING INTO THE NWRN PART OF THE CWA SAT.  AN
ACTIVE WEEKEND IS IN STORE AFTER THAT WITH STRONGER FLOW SETTING UP
OVER THE AREA.  UPR HI WILL BUILD OVER THE S CNTRL CONUS AS A STRONG
UPPER LOW ADVANCES ACRS SRN CANADA OVER THE WEEKEND INTO ERY NEXT
WEEK.  INIT ROUND OF PCPN WILL COME WITH THE WAA ON SAT NGT.  SOME
MAY WELL LINGER INTO SUN MRNG...PRESENTING A PROBLEM WITH THE TEMPS
ON SUN.  A SIG AMOUNT OF CB DEBRIS COULD WELL EFFECT MAX TEMPS AND
FOR THAT REASON WENT SOMEWHAT CONSERVATIVE WITH THE HIGHS.  CDFNT
WILL ADVANCE INTO INTO THE STATE SUN NGT IN TO MON...LKLY STALLING
JUST TO THE SOUTH WITH UNSETTLED CONDITIONS EXPECTED WELL INTO NEXT
WEEK.  HEAVY RAINFALL IS A DEFINITE POSSIBILITY WITH PWATS HOLDING
IN THE 1.75 TO 2.5 INCH RANGE THRU MOST OF THE WEEK.  WEAK FLOW
PATTERN AND CAPPING MAY WELL HINDER THIS A BIT...ESPECIALLY IF THE
ECMWF IS CORRECT.  EC BUILDS HIGH FARTHER N THAN THE GFS.  GIVEN CUR
AND FCST MJO POSITION...THIS SOLN SEEMS MORE LKLY THAN NOT FOR NEXT
WEEK.  RETROGRESSION WILL TAKE PLACE EVENTUALLY...BUT WE ARE STILL
10 TO 14 DAYS OUT ON THAT.

&&

.AVIATION...07/18Z
RATHER DISORGANIZED THUNDER CONTINUES TO FIRE OVER THE SOUTH. MAINLY
DAYTIME EVENT AND SHOULD GIVE WAY TO SCT CONDITIONS LATER THIS
EVENING OVER MOST OF THE REGION AS MCV OVER MO/KS PULLS EAST OF THE
REGION AND UPPER LEVEL H700/850 TROUGH PULLS OUT AS WELL. BOUNDARY
LAYER CONTINUES TO HAVE HIGH RH LEVELS AND WITH CROPS BEGINNING TO
REACH THEIR PEAK GROWING TIME...EXPECT LOW LEVEL MOISTURE TO
CONTINUE TO INCREASE WITH ANY LACK OF AIRMASS EXCHANGE OVER OUR
AREA. WITH SYNOPTIC FLOW NEARLY NIL...AND LITTLE WIND...PATCHY DENSE
FOG LIKELY TONIGHT ACROSS THE AREA. HAVE LOWERED VSBY TO IFR/MVFR
FOR MOST SITES WITH THE EXPECTATION THAT FG/BR WILL IMPROVE AFT
13-14Z AND NO LONGER BE AN ISSUE AFT 16Z. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS JUL 11
AVIATION...REV
Hazardous weather outlook, Jul 7, 2:45 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU JUL 7 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
345 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING...ESPECIALLY OVER NORTHERN AND WESTERN IOWA. PATCHY DENSE
FOG WILL DEVELOP TOWARD SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NORTHWEST
OF A DENISON TO MASON CITY LINE.

A SLIGHT RISK OF SEVERE STORMS IS FORECAST SATURDAY NIGHT INTO
SUNDAY...MAINLY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80.
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN IS POSSIBLE
DURING THIS TIME. THE POTENTIAL FOR WIDESPREAD HEAVY RAIN EXIST
SUNDAY NIGHT INTO MONDAY...BUT SEVERE CHANCES APPEAR LOW AT THIS
TIME. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST MONDAY THROUGH
THURSDAY OF NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE THE
LIKELIHOOD OF SEVERE WEATHER AT THIS TIME. LOCALLY HEAVY RAINFALL
IS LIKELY FROM SOME OF THE STORMS.

IN ADDITION...HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES
SUNDAY AFTERNOON ALONG AND SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE WEEKEND AND
POSSIBLY EARLY NEXT WEEK.

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wright

When
July 7, 5:50 PM CST
Where
Wright County, 4.42 mi SSW of Clarion Arpt
Reported by
Trained Spotter
Coordinates
42.670, -93.780

Spotter reported a funnel cloud 6 miles east of Eagle Grove.

Funnel Cloud, Wright

When
July 7, 5:51 PM CST
Where
Wright County, 3.05 mi E of Eagle Grove
Reported by
Trained Spotter
Coordinates
42.670, -93.840

Trained spotter reported a skinny funnel cloud 3 miles east of Eagle Grove.

Funnel Cloud, Hardin

When
July 7, 5:53 PM CST
Where
Hardin County, 2.15 mi ESE of Steamboat Rock
Reported by
Trained Spotter
Coordinates
42.410, -93.030

Spotter reported a funnel cloud 5 miles east of Eldora.

Funnel Cloud, Hamilton

When
July 7, 5:54 PM CST
Where
Hamilton County, 1.72 mi SE of Stonega
Reported by
Law Enforcement
Coordinates
42.460, -93.700

Hamilton County Law Enforcement received multiple reports of short lived funnel clouds in northern parts of the county. A deputy reported one more persistent funnel cloud a few miles southwest of Blairsburg off of Highway 20.

Funnel Cloud, Hamilton

When
July 7, 6:00 PM CST
Where
Hamilton County, 2.76 mi N of Webster City
Reported by
Law Enforcement
Coordinates
42.510, -93.820

Webster City Police received multiple reports of funnel clouds 3 miles north of the city.

Funnel Cloud, Wright

When
July 7, 6:02 PM CST
Where
Wright County, 4.27 mi SSE of Holmes
Reported by
Broadcast Media
Coordinates
42.670, -93.800

WHO Radio relayed a public report of a funnel cloud 5 miles east of Eagle Grove.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309015, 309016, 309017, 309018, 309019, 309020.